What medicines are known to cause ITP?


Quick Answer

Drug-induced ITP, or idiopathic thrombocytopenic purpora, is caused by the blood thinner Heparin, chemotherapy drugs and a seizure medication known as valproic acid, as well as penicillin, quinine and ranitidine, states MedlinePlus. The condition occurs when medicines destroy blood platelets or impair the body's ability to make enough platelets.

Continue Reading

Full Answer

Symptoms of drug-induced ITP include easy bruising, abnormal bleeding and red spots on the skin, notes MedlinePlus. The first step to treating this condition is discontinuing the medication that is causing the problem, although other treatments may include immunoglobulin therapy, platelet transfusions, plasma exchange and corticosteroids. In the event of any unexplained bruising or bleeding, seek professional medical help.

Learn more about Side Effects

Related Questions